Idaho, 2017Damaging Winds in Idaho, May 6, 2017
May 6, 2017 · NWS PIH · 4 events in 4 counties and zones
Strong wind gusts caused damage from thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts caused damage from thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 6, 12:53 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, May 6, 12:53 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sat May 6 2017
.SHORT TERM...Tonight through Monday night. The deep upper trof
off the west coast is elongating into a split flow system this
aftn with a closed low forming off the central CA coast. Strong
southerly flow ahead of this system continues to stream moisture
into ID. This is resulting in more showers and tstms thru
Sunday...with the best chances in the central mtns and along the
Divide. Some of the tstms will have the potential for strong
outflow winds and small hail thru this eve. On Sunday...the
closed upper low deepens and moves to southern CA. This sets up a
deformation zone over the fcst area and will result in more
showers/tstms mainly over the central mtns and along the divide
again. The split flow system remains fairly much in place on
Mon...with a repeat of Sun. Models are similar with the system
placement...but differ somewhat on the precip location. Temps are
expected to be cooler Sun and Mon. Hedges
.LONG TERM...Tuesday through Saturday.
Weak northern stream trof combined with lingering moisture north of
closed low should lead to at least isolated to scattered showers and
thunderstorms Tuesday. Models mainly dry through the remainder of
period with GFS holding onto some precipitation Wednesday. GFS also
brings in some more showers with an incoming Pacific trof on Friday
and Saturday. Did not do too much in grids and at least kept in
some mountain showers and thunderstorms thorugh the period with
higher and more widespread precipitation next Friday and Saturday.
Expect mild temperatures through Friday with some potential cooling
Saturday with the next system. Not high confidence in long term
forecast.
GK
&&
.AVIATION...Expect convective activity to increase through the
afternoon into early evening and with that have vicinity
thunderstorms and showers through tonight with the thunder through
sunset at least. Should stay VFR and there is a decent chance any
TAF site could see thunder at any time through 02 or 03Z this
evening. Expect 10 to 15 knot sustained winds this afternoon and
evening with heating and any thunderstorm could produce outflow
gusts of 40 to 50 knots as well.
GK
&&
.HYDROLOGY...Warm temps and precip last night is pushing stream
levels up significantly today in the central mtns. The Big Wood
River in particular has been rising rapidly. With more rain
expected tonight...the Big Wood may rise to the major flood
category on Sun. Cooler temps on Sun and Mon should slow the
snowmelt and allow the Big Wood to fall back a bit. Other streams
in the central mtns are becoming problematic. The Salmon River
below Yankee Fork continues to rise...and tributary streams are
reaching record levels near Clayton. Another problem area is the
Big Lost River above the Mackay Reservoir...which is expected
continue rising thru next week to near record levels. Hedges
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Local storm report, May 6, 11:42 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1242 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 3 WSW KETCHUM 43.67N 114.43W
05/06/2017 BLAINE ID LAW ENFORCEMENT
BIG WOOD RIVER AT HAILEY EXCEEDED MODERATE FLOOD STAGE AT
1015 AM. WARM SPRINGS CREEK W OF KETCHUM ALSO FLOODING.
MEDIA REPORTS FIRE DEPTS RESPONDING TO A TECHNICAL RESCUE
ON BOARD RANCH W OF KETCHUM FOR A HOUSE SURROUNDED BY
WATER WITH RESIDENTS TRAPPED. VOLUNTARY EVACUATION ORDER
ISSUED FOR LOWER BOARD RANCH, UPPER BOARD RANCH, AND
FRENCHMANS BEND AREA. WARM SPRINGS RD AND PICABO ST W OF
KETCHUM AND SEVERAL STREETS ALONG THE BIG WOOD RIVER IN
HAILEY AFFECTED BY FLOODING. REPORTS BEGAN AT 9 AM.
&&
KSMITHSpecial weather statement, May 6, 1:03 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
203 PM MDT SAT MAY 6 2017
IDZ023-025-062100-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
203 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARIBOU AND NORTHEASTERN
BEAR LAKE COUNTIES UNTIL 300 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 11 miles north of Montpelier. This storm was
moving north at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Henry, Diamond Creek Campground, Smokey Canyon Mine, Mill Canyon
Campground and Clear Creek Ranger Station.
LAT...LON 4244 11105 4243 11130 4292 11155 4296 11104
TIME...MOT...LOC 2002Z 240DEG 0KT 4249 11125
GK
Special weather statement, May 6, 2:39 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT SAT MAY 6 2017
IDZ017-031-062230-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
339 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shoshone, moving north at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Shoshone and Shoshone Ice Caves.
LAT...LON 4320 11460 4320 11438 4321 11437 4320 11433
4284 11436 4285 11438 4285 11459
TIME...MOT...LOC 2138Z 175DEG 32KT 4285 11450
HedgesThunderstorm Wind, Caribou
- When
- May 6, 2:46 PM MST to 3:00 PM MST
- Where
- Caribou County, 3 mi NE of Chesterfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.901, -111.838
A 58 mph wind gust measured at the Pole Canyon RAWS.
Thunderstorm Wind, Bannock
- When
- May 6, 3:30 PM MST to 3:45 PM MST
- Where
- Bannock County, 3 mi SE of Pocatello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.839, -112.388
Large tree was downed in a cemetery.
Thunderstorm Wind, Jefferson
- When
- May 6, 4:40 PM MST to 4:54 PM MST
- Where
- Jefferson County, 11 mi WSW of Terreton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.769, -112.634
Sixty mph wind gust at ARL Rover site.
Thunderstorm Wind, Blaine
- When
- May 6, 5:00 PM MST to 5:15 PM MST
- Where
- Blaine County, 2 mi SW of Ketchum
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.660, -114.398
A 58 mph wind gust measured at Bald Mountain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, May 6, 20171 death · 1.25 in hail · 7 events
- Wildfire in Arizona, May 6 to 9, 2017$200,000 · 1 event
- Damaging Winds in Utah, May 6, 2017$80,000 · 79 kt wind · 11 events
- Damaging Wind and Strong Wind in Nevada, May 6 to 8, 20172 injured · $16,000 · 58 kt wind · 3 events
- Damaging Winds in New Mexico, May 6, 2017$30,000 · 56 kt wind · 3 events
- Flooding in New York, May 6 to 7, 2017$25,000 · 2 events
- Flood in Utah, May 6 to 13, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 6, 20171 in hail · 10 events
- Hail in Colorado, May 6, 20170.88 in hail · 3 events
- Flash Flood and Flood in Illinois, May 6 to 8, 20172 events
- High Wind in Arizona, May 6, 201750 kt wind · 2 events
- Damaging Winds in Montana, May 6, 201756 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703566, 703557, 703561, 703563.